How to get off the MOH and rebound headache train?
I am a 55 yr old woman and have had migraines since my early 20s. I have been to many doctors over the years, have had MRI's etc and have tried many preventative meds. Currently I am seeing a neurologist who is on the 4th different preventative so far. I keep reading about MOH and rebound headache, but I can't find any answers as to how to get off that train if you suspect you're on it. I asked my doctor and she said just try not to take them as often. I don't take anything unless I need it. If I wait too long... well you know what happens. I can't afford to take a week or two off of work to stay and home and throw up. Do you have any advice? Debbie.
Medication overuse headache (MOH) is a vicious cycle. There isn't one answer for everyone for how to "get off the train" It depends, in part, on what you're taking that's causing MOH and how long you've been taking it. For example: If you've been taking one of the butalbital medications such as Fioricet or Fiorinal, and you've been taking it daily, it's not safe to abruptly discontinue it because that can cause problems including seizures.
Still, the bottom line is that the only way to stop MOH is to stop taking the medication that caused it. Most Migraine specialists say that it can take from two to 10 days to stop the symptoms of MOH and withdrawing the offending medication, but it can take less time, or more. Again, it's very individualized.
Once you're out of the MOH cycle, it's vital to limit use of medications that can cause MOH to no more than two or three days a week. That's not to say that you can't take anything at all on other days of that week. Your doctor may well be able to give you something for the nausea and vomiting that you can take more frequently. To better understand MOH, please read _Medication Overuse Headache - When the Remedy Backfires _.
One thing that's very important is to not lose hope about finding an effective preventive regimen. There are now over 100 medications and supplements that can be used for Migraine and headache prevention. The frustration of trying to find what works for us can make it seem as if we've tried it all, but with so many possible preventives, it's literally impossible to have tried them all. See _Migraine preventive medications - too many options to give up! _ for more information.
If your doctor isn't able to help you, it may well be time to consult a Migraine and headache specialist. It's important to note that neurologists aren't necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of ** Patient Recommended Migraine and Headache Specialists**.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
If you need help finding a Migraine and headache specialist,
visit our listing of _Patient Recommended Specialists _.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.